NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 25, 2015
VCD / Bronchitis
Hello, Throughout my childhood I was always told that I had asthma, now more recently (about a year ago), I went to a respitory doctor regarding exercise enduced ashma. After some tests (methacholine), he informed me that I may have Vocal Cord Dysfunction (Disorder?). This was a shock to me, but the symptoms matched mine perfectly. I continued my day to day life, exercising more and getting more and more used to this problem, I even tried some breathing exercises I found online to reduce my symptoms.
Up until about 3 months ago, this was fine. That is when I developed a cough that would not go away (bronchitis). I went to my family doctor and he prescribed "prednesone" pills (steroids) as well as the old "blue" puffer I used to take as a child for ashma. This fixed my cough until I stopped taking the prednesone, after which my symptoms returned.
After getting fed up with the symptoms, I went back to the doctor, and he gave me 2 inhalers. One is some steroid, and one is similar to the blue puffer I have always had (in fact I am sure it is the same). I have been using these puffers for about a month now, as the doctor recommended. This is where my question comes into play. I have stopped taking the puffers as he recommended (after one month), however now I notice an odd symptom that does not feel like VCD, and does not feel like bronchitis.
What I feel is that it is difficult for me to breathe in (inspirate) during pretty much the entire day. This leads me to clearning my throat a lot and also coughing slightly (nothing like when I had bronchitis). The odd thing is that I can still breathe normally, but it just feels more difficult than it should, almost as if my airway is more narrow.
I was wondering if someone could help me to understand what this problem may be caused by, is it something to do with VCD, or maybe something to do with a month long treatment of steroid inhalants? or something completely different?
I would really appreciate any input you can provide.
Your symptoms currently sound like classic symptoms of vocal cord dysfunction (trouble inspiring, felling like something is stuck in your throat, clearing your throat, etc.). Steroid inhalers can precipitate vocal cord dysfunction and can cause worsening of existing vocal cord dysfunction. It is very unlikely you have asthma if you had a methacholine challenge that was negative.
Treatment of vocal cord dysfunction includes formal laryngeal control therapy by a speech pathologist. It does not sound like you have had this therapy. I recommend it.
Jonathan P Parsons, MD, MSc
Clinical Associate Professor
Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University